Acne, especially face localized acne, may be the cause of negative emotional reactions. Acne, by altering body image, has a negative personal impact consisting in the patient’s devaluation and a negative relational impact manifested through the patient’s behaviour. Acne’s echo on the patient is a matter of perception. In adolescence it is important to separate manifestations of dispositional instability characteristic to this age from psychological disorders that acne produces or aggravates, which must be taken into account by the doctor when making the therapeutic decision. Studies have shown differences in the presence of depression, anxiety and suicide in patients with acne.
Depression caused by acne is different from depression occurring in the context of drug administration, which can probably be attributed to the use of such drugs and which disappears after their discontinuation.
Isotretinoin (13 cis-retinoic acid) taken orally has shown its efficiency in the treatment of acne, particularly in severe forms. The role of isotretinoin in the emergence or aggravation of the depressive syndrome has been discussed by various authors in the context of the presentation of clinical cases, the temporal association between the occurrence of depression and drug exposure, the relationship between the introduction/reintroduction of the drug, the relationship between depression and the isotretinoin dose administered, or the plausible biological mechanism of its occurrence.
The conclusion is that the observance of emotional changes in patients on isotretinoin therapy requires careful
monitoring by their doctor.